FDA posts new warning due to statin-cholesterol medication use and memory loss

Are you or a loved one taking a statin medication?

The FDA has posted a new warning regarding statin-cholesterol lowering medications. This latest warning is related to memory loss. In fact, there are three new concerns that relate to the safety of this entire class of popular cholesterol lowering medications. Is is worth asking, “What is somebody with high cholesterol to do?”

Although my goal as an integrative physician is to help people avoid the need to use statin -cholesterol lowering medications (Atorvastatin, Crestor, Lipitor, Pravastatin, Simvastatin, etc), there remain situations where these medications have more benefit than risks.

In truth, many of my patients have modified their diet, exercise and weight, and managed to eliminate their need for a statin medication (or at least improved their lifestyle to the point we could lower the dosage and the potential side effects). These new warnings confirm that statin medications should not be put in the public water supply for everyone, as some of my cardiology colleagues have recommended.

Here are the three new changes to the FDA’s Warnings for the class of statin (cholesterol lowering) medications:

  1. Statin medications increase the risk for elevated blood sugar levels and diabetes. This has been shown in several recent published studies. It confirms that people shouldn’t take statin medications unless they have a good reason. If you are at risk for a heart attack or stroke and your cholesterol is not well controlled, statin medications have more benefit than risk. It also means people taking a cholesterol med have to work extra at controlling their weight, adding daily exercise, and avoiding refined carbs to help keep their blood sugar levels well controlled.
  2. Statin medications increase symptoms of memory loss. Fortunately, the memory dysfunction occurs while you take statin medications and the symptoms are reported to resolve when you stop. This is yet another reason I recommend cognitive testing annually and I ask my patients on cholesterol medications if they have trouble with memory. It is possible that taking the supplement Co-Q-10 in a highly absorbable form may offset the memory problems associated with statins; this has not been proven in clinical studies and remains a doctor-patient individualized decision.
  3. The risk for liver disease related to statin medications has been reduced, not eliminated. The recommendation is that all patients have liver function testing before they start a statin, but frequent ongoing testing has not been shown to be “cost effective, as liver damage is rare”. To be on the safe side, I continue to recommend liver function testing before and after starting a statin drug (including Red Rice Yeast Extract), after increasing the dosage, and at least yearly while taking this type of medication.

Keep in mind that the rare risk of muscle damage has not changed. This means if you have diffuse muscle aches while taking a statin medication you need to discuss it with your physician; unless this is just muscle pain from overexercising,  likely muscle aches mean you need a change in type or dosage of medication, or to look much more closely at other treatment options, starting with diet.

The one side effect they don’t talk about is that taking a statin medication lowers cholesterol levels and subsequently statin medications lower testosterone levels for men and women. (The body uses cholesterol to make testosterone.) I have seen some of my patients have a 100 to 150 point drop in their testosterone levels after starting a statin med. If you notice decreased libido or drive while taking a statin medication, be sure to check your testosterone level.

Appropriately the American Heart Association used this new warning to emphasize that statin medications are only indicated once diet has failed to achieve specific cholesterol lowering goals in high risk patients.

How do you assess cardiovascular risk?

Not everyone with elevated cholesterol needs cholesterol medications. Keep in mind that women benefit less than men from statin therapy, and if you are not growing arterial plaque in your arteries, you should question the wisdom of taking medication for a laboratory finding. For a more detailed discussion on measuring cardiovascular risk, please see my TV interview or view my discussion of this topic with the following link: www/tenyearsyounger.com/heart

There is a great deal you can do to optimize your food choices and to lower your need for cholesterol-lowering medications:

  1. Add more soluble fiber, as the soluble component lowers cholesterol. Soluble fiber is abundant in fruits, vegetables, oats, beans and nuts. Everyone should be eating 5 cups of colorful fruits and vegetables daily, 1/2 to 1 cup of beans, 1 ounce of nuts (almonds, pecans, pistachios or walnuts), and up to one serving of oats daily.
  2. Cut down on saturated fat. Saturated fat is high in fatty dairy (such as 2% milk products) and fatty meats. Enjoy more lean protein options.
  3. Control your weight. Optimally body fat should be 17-19% in males and 18-22% in females. Good control would be 20-22% in males and 22-24% in females. Excessive body fat raises cholesterol levels.

Most people could eliminate or greatly reduce their need for cholesterol medications by following these three simple rules. There are also supplements (such as fish oil, and medical food products, such as UltraMeal 360) that improve cholesterol profiles without any statin side effects. Contact us if you have questions regarding these alternative treatment options.

Please keep in mind that red rice yeast extract is a statin product (sold as a over-the-counter herbal form) and should be used and monitored like a statin medication; it tends to have less side effects but less potency too.

To Your Health!

Steven Masley, MD, FAAFP, CNS, FACN, CCD

Comments

  1. Hola! I’ve been following your weblog for a long time now and finally got the bravery to go ahead and give you a shout out from New Caney Tx! Just wanted to mention keep up the excellent job!

Speak Your Mind

*